Kansas, 2023Damaging Wind in Kansas, August 12, 2023
August 12, 2023 · NWS SGF · 1 event in 1 county or zone
A weakening linear mesoscale convective system moved into southeastern Kansas and was able to produce a damaging wind gust before weakening as it moved east into southern Missouri.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weakening linear mesoscale convective system moved into southeastern Kansas and was able to produce a damaging wind gust before weakening as it moved east into southern Missouri.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 12, 12:15 AM CST, 1 hour 25 minutes earlier.
Area forecast discussion, Aug 12, 12:15 AM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
115 AM CDT Sat Aug 12 2023
...AVIATION UPDATE...
Key Messages:
1. Heat Index values of 100-110F through 7 PM. A Heat Advisory
remains in effect for the western two-thirds and all counties along
the Arkansas Border.
2. Confidence is increasing for thunderstorms late this evening into
early Saturday. Severe storms and isolated flooding may occur.
3. Heat Index values will approach 105 along our southern and
western border on Saturday. So will extend a heat advisory through
Saturday afternoon.
4. Additional strong to severe thunderstorms and localized flooding
are expected Sunday into early Monday as a cold front moves across
the region.
.SHORT TERM...(This evening through Saturday)
Issued at 207 PM CDT Fri Aug 11 2023
Heat This Afternoon: High temperatures have already reached to lower
to mid 90s over much of the area and are expected to top out in the
upper 90s west of Highway 65, and remain in the lower to mid 90s
east of Highway 65. The heat combined with dewpoints in the 70s have
produce heat index values of 100 to around 108. The Heat Advisory
currently in effect will remain going through 7 PM.
Storm development potential this afternoon and evening: There is
already much instability over the area this afternoon with CAPE
values exceeding 3000 j/kg. However the lack of surface boundaries
and weak ML CIN is limiting storm development so far. Over our far
southwest counties, there may be enough of a thermal boundary where
thicker cloud cover has persisted through the day. This may spark
some isolated storms late this afternoon, but better chances for
storm development will be during the evening and into the overnight
hours as outflow from storms over eastern Kansas spreads eastward
and the low level jet develops. When storms move into the area,
large hail and damaging winds would be possible as the unstable
airmass is lifted. If training occurs later tonight into early
Saturday, localized flooding would also be possible.
Storms and Temperature Trends on Saturday: Storms will likely linger
into Saturday morning but severe threat should decrease with the
loss of the low level jet and and lack of surface based instability.
Left over cloud debris should help hold afternoon high temperatures
down several degrees lower than today's readings. However, our south
and west counties will likely have enough time between storms ending
and maximum afternoon heating to get close to advisory criteria. So
will carry another heat advisory for 1-6 PM Saturday near the KS and
AR borders.
.LONG TERM...(Saturday Night through Friday)
Issued at 207 PM CDT Fri Aug 11 2023
Severe storm and flooding potential from late Saturday night through
Monday: With a stalled boundary extending roughly front central OK
northeastward along the I-44 corridor, additional storms are
expected to develop as the low level jet interacts with the
boundary. Most of this activity will likely be sub-severe but could
produce heavy rainfall as storms potentially train along the
boundary.
On Sunday, a strong shortwave trough and cold front moving
southeastward from the northern Plains will drop southward into the
Ozarks. Depending on how much the atmosphere recovers from the
overnight storms, there will the be potential for severe storms and
an flooding. SPC has a slight risk over the entire area.
Once the front clears the region on Monday, cooler temperatures and
little to no additional precipitation is expected until late next
week, when another front moves across the area.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 106 AM CDT Sat Aug 12 2023
Scattered showers and thunderstorms are possible at the TAF sites
tonight into Saturday morning. There remains a fair amount of
uncertainty with the coverage of this activity, so kept the TAF
mention to VCTS for now. Saturday afternoon and evening should be
dry, but another round of showers and storms is expected Saturday
night into Sunday morning.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory from 1 PM this afternoon to 6 PM CDT this evening
for MOZ066-077-088-093>097-101>106.
KS...Heat Advisory from 1 PM this afternoon to 6 PM CDT this evening
for KSZ073-097-101.
&&
SHORT TERM...Terry
LONG TERM...Terry
AVIATION...TitusHazardous weather outlook, Aug 11, 7:04 PM CST, 6 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
804 PM CDT Fri Aug 11 2023
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-130115-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
804 PM CDT Fri Aug 11 2023
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...Tonight.
Weather hazards expected...
Limited hail risk.
Limited thunderstorm wind damage risk.
Elevated lightning risk.
Elevated excessive heat risk.
Limited excessive rainfall risk
DISCUSSION...
Heat index values will continue to drop through the 90s this
evening and back into the 80s overnight.
Thunderstorms are still expected to develop and move into west
central Missouri toward midnight and then southeastward into the
region overnight. Some of these storms may produce large hail to
the size of half dollars, damaging winds to 70 mph, and heavy
rainfall.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Thunderstorms will be possible over the eastern Ozarks Saturday,
but better chances exist Saturday night into Sunday. Some of these
storms may become severe on Sunday.
Heat index values in the upper 90s to around 110 will be possible
Saturday and Sunday but this will depend on how much rainfall and
cloud cover are present.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected for tonight.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Lindenberg
In the hours before
Special weather statement, Aug 12, 12:54 AM CST, 46 minutes before
Special Weather Statement
National Weather Service Springfield MO
154 AM CDT Sat Aug 12 2023
KSZ097-101-120745-
Cherokee KS-Crawford KS-
154 AM CDT Sat Aug 12 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN CHEROKEE AND CRAWFORD
COUNTIES THROUGH 245 AM CDT...
At 153 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of St. Paul, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Pittsburg, Frontenac, Columbus, Girard, Arma, Cherokee, Weir,
Sherman, Mulberry, Scammon, Chicopee, Mccune, Franklin, Walnut, West
Mineral, Roseland, Beulah, Croweburg, Yale and Carona.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3767 9509 3761 9462 3713 9462 3725 9508
3738 9507 3739 9509
TIME...MOT...LOC 0653Z 279DEG 32KT 3742 9514
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
MeltoThunderstorm Wind, Crawford
- When
- August 12, 1:40 AM CST
- Where
- Crawford County, 0.55 mi E of Croweburg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 37.550, -94.660
A few power lines and large limbs were reported down resulting in power outages.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flood in Pennsylvania, August 12, 2023$796,000 · EF1 · 60 events
- Tornado and Flash Flooding in Tennessee, August 12, 20231 injured · $1.6 million · EF0 · 43 events
- Tornado and Flash Flooding in Ohio, August 12, 2023$457,000 · EF1 · 31 events
- Tornadoes and Flash Flooding in Kentucky, August 12, 2023$260,000 · EF1 · 8 events
- Tornadoes and Hail in Ohio, August 12, 2023$86,000 · EF1 · 28 events
- Tornado in Ohio, August 12, 2023$250,000 · EF1 · 1 event
- Damaging Winds in Georgia, August 12, 2023$69,000 · 58 kt wind · 50 events
- Tornado and Hail in New York, August 12, 2023$90,000 · EF0 · 38 events
- Tornado and Damaging Winds in Pennsylvania, August 12, 2023$126,000 · EF1 · 6 events
- Excessive Heat in Georgia, August 12 to 14, 202378 events
- Flash Flooding and Damaging Winds in New Mexico, August 12 to 13, 2023$80,000 · 60 kt wind · 7 events
- Wildfire in Colorado, August 12 to 31, 2023$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1132868.